Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 72, NWS Grand Forks, ND

July 9, 2023Beltrami County, Clearwater County, Hubbard County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 9, 2023, 7:45 PM CDT for Beltrami County, Clearwater County, Hubbard County, Minnesota. It was in force for 30 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2023, 7:45 PM CDT (00:45 UTC)
Expired
Jul 9, 2023, 8:15 PM CDT
In force
30 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Beltrami County, MN, Clearwater County, MN, Hubbard County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 159 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 8:05 PM CDTHAIL 1Shevlin, MNPublic reports quarter sized hail in Shevlin.
Jul 9, 8:10 PM CDTHAIL 1.252 Sw Solway, MNEmergency Manager relays report from Public SW of Solway of quarter to half dollar sized hail.
Jul 9, 8:16 PM CDTHAIL 1.258 S Wilton, MNPublic reports Hail 9SW Bemidji ranging in size from peas to half dollar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 0.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2023-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 607 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2023-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
607 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1711 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.2
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted.

159 
WUUS53 KFGF 100045
SVRFGF
MNC007-029-057-100115-
/O.NEW.KFGF.SV.W.0072.230710T0045Z-230710T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
745 PM CDT Sun Jul 9 2023

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Northwestern Hubbard County in north central Minnesota...
  South central Beltrami County in north central Minnesota...
  Central Clearwater County in northwestern Minnesota...

* Until 815 PM CDT.

* At 745 PM CDT, a severe thunderstorm was located near Bagley, or 25
  miles west of Bemidji, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Bagley, Wilton, Shevlin, Solway, Alida, Becida and northern Upper
  Rice Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4728 9505 4752 9555 4768 9544 4752 9496
TIME...MOT...LOC 0045Z 298DEG 30KT 4757 9540 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Riddle
1 follow-up statement
486 
WWUS53 KFGF 100107
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
807 PM CDT Sun Jul 9 2023

MNC007-029-057-100115-
/O.CON.KFGF.SV.W.0072.000000T0000Z-230710T0115Z/
Hubbard MN-Beltrami MN-Clearwater MN-
807 PM CDT Sun Jul 9 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHWESTERN HUBBARD...SOUTH CENTRAL BELTRAMI AND EAST CENTRAL
CLEARWATER COUNTIES...

At 806 PM CDT, a severe thunderstorm was located over Solway, or 13
miles west of Bemidji, moving southeast at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Wilton, Solway, Alida, Becida and Upper Rice Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4741 9533 4757 9520 4752 9496 4728 9505
TIME...MOT...LOC 0106Z 298DEG 30KT 4748 9516 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Riddle

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 6:37 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 9, 6:37 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
637 PM CDT Sun Jul 9 2023

.UPDATE...
Issued at 637 PM CDT Sun Jul 9 2023

Once again, more showers and thunderstorms are developing across
the area this afternoon. Monitoring the potential for some to
possibly be strong/severe, but that chance is on the low side
(~10-20%). Forecast remains on track.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 310 PM CDT Sun Jul 9 2023

Conditional storm threat still expected for the remainder of the
afternoon into the evening, with much of the instability occurring
ahead of the forcing/main focus for storm development. Main frontal
boundary situated across the southern Manitoba with some
showers/embedded storms to the north/east of Winnipeg along and
ahead of the front. This boundary will continue to drop south into
northern/northeastern portions of the area by early this evening.
There may be a limited window for some development along and ahead
of the front tapping into the instability and 45-50kt shear to have
some strong to potentially severe storms. Otherwise the majority of
development expected behind the front with limited instability so
expect an area of showers and an embedded storm into mid/late
evening in the far northeast.

Further south, still have some CU development across the south in
the vicinity of WAA aloft. Strongest push of WAA into central ND
where CU field more developed and even a few returns on radar near
BIS. Additional weak CU development near the ND/SD border in the far
south and toward west central MN. Therefore still monitoring the
potential for an isolated storm to develop in the far south where
instability is greater, yet bulk shear remains more limited. Any
storm that does develop has the potential to stay somewhat organized
with the potential for marginally severe hail or wind gusts.

As the frontal boundary pushes through the forecast area Monday,
could still see a few lingering showers early Monday, but diurnal
development along the boundary toward mid-day possible across the
central/south, with the boundary to have moved through the area by
early evening. Little instability to be expected with this activity
so expect mainly showers. Dry and cool conditions then expected into
Monday night, with 850 temps dropping to around +5C therefore expect
chilly for July overnight lows into the 40s across much of the area.

.LONG TERM...(Tuesday through Sunday)
Issued at 310 PM CDT Sun Jul 9 2023

- Below average temperature pattern expected to begin the week, with
temperatures transitioning then moderating toward seasonal into
next weekend.

- The pattern keeps occasional shower chances in place from Tuesday
through next weekend. Slight better chances for showers Tuesday,
however actual chances for wetting precipitation (0.1"+) are less
than 20%. Thunderstorm chances remain even lower, and the
probability for severe weather impacts is very low.

Persistent westerly to northwesterly flow pattern aloft expected
through the extended range as the main push of warmer air to remain
shunted to the south as the forecast area will be dominated by a
large upper level trough wobbling across central Canada. A series of
weak upper level waves will impact the area in the flow pattern
setting up a pesky pattern of occasional showers through the week.
Periods of weak instability will suggest potential for some embedded
storm chances, however widespread thunderstorm activity chances will
be low along with the a very low threat of severe weather through
the week. Coldest air aloft in place Monday into Tuesday, with
gradual warming aloft through the week. 850 temps climb back into
the mid teens celsius Tuesday into and Wednesday and remain in the
mid teens through the week. Thermal ridge to build back into the
area toward Sunday with 850 temps returning to the upper teens to
near 20C.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 637 PM CDT Sun Jul 9 2023

VFR conditions for the period, with a wind shift imminent as a
cold front moves south through the area. Winds will remain around
10kts all night, with the exception of in the MN trees (BJI). They
will increase to 10-15kts Monday afternoon with gusts up to 25 kts
possible. TS and SH remain a threat both this afternoon and Monday
afternoon for all TAF sites.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...AK
SHORT TERM...MJB
LONG TERM...MJB
AVIATION...AK
Hazardous weather outlook, Jul 9, 5:29 AM CDT, 14 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
529 AM CDT Sun Jul 9 2023

MNZ004>009-013>017-022>024-101030-
Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-
North Beltrami-Pennington-Red Lake-East Polk-North Clearwater-
South Beltrami-Mahnomen-South Clearwater-Hubbard-
529 AM CDT Sun Jul 9 2023

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated strong to severe thunderstorms are possible late
afternoon into the early evening with the best chances North of
highway 2 in Minnesota. Main threats are hail up to 1 inch and 60
mph gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required late this afternoon into the
evening.

MNZ001>003-027>032-040-NDZ006>008-014>016-024-026>030-038-039-049-
052>054-101030-
West Polk-Norman-Clay-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
529 AM CDT Sun Jul 9 2023

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated strong thunderstorms are possible this afternoon. Wind
gust up to 50 mph and nickel sized hail are the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:47 PM CDTSevere Thunderstorm WarningFGFLake of the Woods, Roseau43 min
Jul 9, 8:15 PM CDTSevere Thunderstorm WarningFGFBeltrami, Hubbard45 min
Jul 9, 8:45 PM CDTSevere Thunderstorm WarningFGFBecker, Otter Tail45 min
Jul 9, 9:32 PM CDTSpecial Weather StatementFGFWadena58 min
Jul 10, 3:16 PM CDTSpecial Weather StatementFGFLake of the Woods59 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.